Case reports reveal acquired heparin-like anticoagulants causing bleeding in multiple myeloma, suggesting crucial diagnostic and treatment implications.
Multiple myeloma (MM) is frequently associated with coagulation abnormalities, which can manifest as either thrombotic or hemorrhagic complications. Among these, acquired circulating heparin-like anticoagulants (HLA) leading to extreme prolongation of thrombin time (TT) and spontaneous bleeding are exceedingly rare. Early recognition and appropriate intervention are crucial for patient outcomes. Three patients (two males and one female, aged 56–63 years) with confirmed MM presented with spontaneous bleeding manifestations—oral mucosal bleeding, gastrointestinal bleeding, and petechiae of the lower extremities, respectively. All patients exhibited markedly prolonged TT (> 540 s) without a history of heparin exposure. Immunoglobulin levels were elevated (IgG 81.4–137.9 g/L). Coagulation studies showed normal prothrombin time (PT) and mildly prolonged activated partial thromboplastin time (APTT) in two patients, while the third had prolonged PT and APTT. All coagulation factor assays were within normal limits, and lupus anticoagulant testing was negative. Protamine correction tests were positive in all cases, confirming the presence of HLA. Treatment with plasma exchange combined with anti-myeloma regimens (VRD/VCD) led to normalization of TT, cessation of bleeding, and clinical stabilization. HLA should be suspected in MM patients with unexplained extreme prolong of TT and bleeding. The protamine correction test is a rapid and effective diagnostic tool. Combined therapy with plasma exchange and treatment of the underlying MM is effective in reversing the coagulopathy and controlling hemorrhage.
No takes yet. Share an insight, caveat, or question.
wang et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: